Alert archive / Virginia / Wind Advisories in 2022

Wind Advisory 10, NWS Blacksburg, VA

April 1, 2022Alleghany County, Ashe County, Watauga County, North Carolina; 20 counties in Virginia

NWS Blacksburg, VA issued this wind advisory at Apr 1, 2022, 5:43 AM EDT for Alleghany County, Ashe County, Watauga County, North Carolina; 20 counties in Virginia. It took effect at Apr 1, 2022, 10:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 1, 2022, 5:43 AM EDT (09:43 UTC)
In effect from
Apr 1, 2022, 10:00 AM EDT
Expired
Apr 1, 2022, 6:00 PM EDT
In force
8 hr
Issued by
NWS Blacksburg, VA
All 23 counties

Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Bath County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 22 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

603 
WWUS71 KRNK 010943
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
543 AM EDT Fri Apr 1 2022

NCZ001-002-018-VAZ011>020-022>024-012000-
/O.NEW.KRNK.WI.Y.0010.220401T1400Z-220401T2200Z/
Ashe-Alleghany NC-Watauga-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-
Including the cities of West Jefferson, Sparta, Boone, 
Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, 
Independence, Whitetop, Troutdale, Volney, Galax, Floyd, 
New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, 
Salem, Fincastle, Lexington, and Buena Vista
543 AM EDT Fri Apr 1 2022

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EDT
THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts of 40 to 45 mph
  expected.

* WHERE...Portions of southwest and west central Virginia and 
  northwest North Carolina.

* WHEN...From 10 AM this morning to 6 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

RAB
2 follow-up statements
489 
WWUS71 KRNK 011727
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
127 PM EDT Fri Apr 1 2022

NCZ001-002-018-VAZ011>020-022>024-012200-
/O.CON.KRNK.WI.Y.0010.000000T0000Z-220401T2200Z/
Ashe-Alleghany NC-Watauga-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-
Including the cities of West Jefferson, Sparta, Boone, 
Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, 
Independence, Whitetop, Troutdale, Volney, Galax, Floyd, 
New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, 
Salem, Fincastle, Lexington, and Buena Vista
127 PM EDT Fri Apr 1 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts of 40 to 45 mph 
  expected.

* WHERE...Portions of southwest and west central Virginia and 
  northwest North Carolina.

* WHEN...From 10 AM this morning to 6 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
360 
WWUS71 KRNK 012227
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
627 PM EDT Fri Apr 1 2022

NCZ001-002-018-VAZ011>020-022>024-012330-
/O.EXP.KRNK.WI.Y.0010.000000T0000Z-220401T2200Z/
Ashe-Alleghany NC-Watauga-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-
Including the cities of West Jefferson, Sparta, Boone, 
Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, 
Independence, Whitetop, Troutdale, Volney, Galax, Floyd, 
New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, 
Salem, Fincastle, Lexington, and Buena Vista
627 PM EDT Fri Apr 1 2022

...WIND ADVISORY HAS EXPIRED...

Winds will continue to diminish through tonight.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Apr 1, 4:35 AM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 1, 4:35 AM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
435 AM EDT Fri Apr 1 2022

.SYNOPSIS... A strong cold front was moving through the region this
morning ushering in gusty west to northwest winds, colder
temperatures, and light precipitation. Weak high pressure will build
across the region tonight allowing winds to diminish. Temperatures
will be cold with a freeze expected in most areas. A weak upper-
level disturbance will track across the area Saturday night bringing
a chance of light rain. Weak high pressure will again dominate the
area Sunday before another more significant weather system tracks
into the area during the first half of next week.

&&

.NEAR TERM /THROUGH TODAY/...
As of 415 AM EDT Friday...

...Much Colder and Windy Today with Some Mountain Snow Showers...

The Pacific-derived cold front which brought showers and
thunderstorms to the area Thursday has moved off the east coast.
A secondary cold front more of the Canadian/Arctic variety was
pushing through the region this morning. Scattered rain showers with
gusty west winds accompanied the showers as they track from west to
east across mainly the northern half of the CWA early this morning.
In the wake of this latest frontal passage, upslope west to
northwest flow was increasing across the western mountains resulting
in light precipitation. As temperatures fall into the lower and mid
30s west of the Blue Ridge this morning, expect that some of this
precipitation at the higher elevations will mix with or change to
sleet initially, then light snow. Up to an inch of accumulation is
possible through midday, mainly on grassy surfaces and at higher
elevations. Amounts are expected to remain well below advisory
criteria. Precipitation will end in the east early this morning and
in the west during the early to mid afternoon.

Elsewhere today, the main story will be windy and much cooler to
colder. High temperatures will average a good 20 degrees cooler than
yesterday with mostly 40s west, except 30s higher elevations, and
50s east. Mostly cloudy conditions along/west of the Blue Ridge will
help to hold down the temperatures as well, while eastern areas will
see partly to mostly sunny conditions, especially across the NC
Foothills and Piedmont as well as Southside VA.

The gusty winds will make it feel worse with wind chills this
morning in the 20s west and 30s east. West to northwest winds today
will not be as strong as the southerly winds were Thursday, but
still mostly in the 10-20mph range with gusts 25-30 mph at times,
especially west of the Blue Ridge.

Winds will diminish tonight, but temperatures falling below freezing
pretty much everywhere with a hard freeze in the west.
Look for low temperatures Saturday morning to range from the upper
teens and lower 20s at locations like Burkes Garden, Lewisburg, and
Bluefield, to the lower 30s across the NC Piedmont.

/Confidence Levels in Forecast Parameters/
- Moderate to High Confidence in Temperatures,
- Moderate to High Confidence in Precipitation Probabilities,
- High Confidence in Wind Direction and Speed.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
As of 330 AM EDT Friday...

Other than a quick shot scattered showers across the mountains
Saturday night, this portion of the forecast will be primarily dry
with temperatures near or slightly cooler than normal.

Saturday morning we will have an upper ridge positioned across the
region with a shortwave trough not too far upstream over the the mid-
Mississippi River Valley. This feature will head east to across
NY/PA by Sunday morning with an associated trough/cold front
crossing our region about the same time. With the bulk of the
associated moisture and energy passing north of the region, we are
expecting only scattered showers across primarily the mountains and
perhaps the I-64 corridor west of I-81 in Virginia/West Virginia.
Enough colder air may arrive for snow showers to mix with the rain
showers over the higher peaks of western Greenbrier County, WV late
Saturday night into early Sunday morning.

Winds will trend gusty behind this front late Saturday night and
into and through the day Sunday. At this time, sub-advisory gusts
are forecast.

By late Sunday night into Monday, high pressure will again be in
control of our weather pattern with dry weather for the entire
region. A weak disturbance passing north of our area may bring a few
showers to western Greenbrier County, WV Monday afternoon and early
evening.

Monday night, cloud cover will be on the increase as low level winds
start to increase from the south in advance of our next weather
system.

Temperatures during this portion of the forecast are expected to be
near or slightly cooler than normal.

Confidence in the above weather scenario is moderate to high.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 130 AM EDT Friday...

This will be a potentially active portion of the forecast with both
a southern stream and then a northern stream system providing us
with sensible weather.

While model guidance shows some variation in timing, location, and
impact, there is generally good agreement of a shortwave trough
heading northeast from the Lower Mississippi River Valley Tuesday
morning. The bulk of this feature is expected to head east or
northeast eventually across, or just south of the region Tuesday
night. As a result, we are looking for showers to start to progress
into and across the area starting around Tuesday afternoon, have
maximum coverage Tuesday night, and exiting the region Wednesday
morning.

On the heels of this first system, although from an initially
different point of origin, will be a shortwave trough/closed low
heading eastward through the Great Lakes Region Wednesday into
Thursday. Its associated surface cold front is expected to cross our
area somewhere in the Wednesday night to Thursday afternoon time
frame. A secondary reinforcing 850mb cold front may reach far
western parts of the area as early as late Thursday afternoon, but
most guidance places the arrival of this feature later than the end
of our current forecast period.

Temperatures during this portion of the forecast are expected to be
near normal on Tuesday, ten to fifteen degrees above normal on
Wednesday into Thursday.

Confidence in the above weather scenario is moderate.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
As of 200 AM EDT Friday...

Synopsis: Secondary cold front was sweeping through the region early
this morning accompanied by light rain showers and very gusty winds.
At 06Z, the front extended roughly from MRB-ROA- TNB. Very gusty
west winds accompanied the showers with gusts of 35 to 40 mph noted
here at BCB. Do not expect such wind speeds to be maintained for
long and will also diminish in peak speed as this feature/wind
shift/front moves further east into the Piedmont. Temperatures were
now falling into the 30s across southeast WV and far southwest VA.
Light precipitation will continue in these areas through the morning
until a secondary upper short wave embedded within the main eastern
U.S. trough moves through the area mid-late morning. Consequently,
some light sleet/snow showers will be possible as the atmospheric
column cools. As this feature moves northeast of the area later this
morning, skies will begin to clear from east to west, with upslope
clouds lingering until late afternoon west of the Blue Ridge.

Ceilings...MVFR ceilings will prevail for most areas west of the
Blue Ridge through mid-afternoon, then improve to VFR for the
remainder of the TAF valid period. A brief period of IFR is possible
for KBLF in the 10Z-14Z time frame in -SHRAPLSN. VFR ceilings are
expected to prevail for areas east of the Blue Ridge through the TAF
valid period, with mostly SKC southeast of a LYH-MTV-UKF line.

Visibilities...Mostly VFR through the TAF valid period. A very brief
MVFR visibility is possible at KBLF and KLWB and other western
mountains locations in the 08Z-15Z time frame in a brief
-SHRAPLSN.

Winds...Generally WNW-NW through the TAF valid period at speeds of
15-25 mph decreasing after 22Z to 5-15 mph. Gusts to 30-35 mph
possible throughout much of the day especially west of the Blue
Ridge. As noted above, showers this morning will be briefly
accompanied by wind gusts of 40-45 mph. Winds will decrease to 12kts
or less by 00Z all areas.

/Confidence Levels in Forecast Parameters/
- Moderate to High Confidence in Ceilings,
- High Confidence in Visibilities,
- High Confidence in Wind Direction and Speed.

Extended Discussion... VFR conditions and lighter wind are expected
for Friday night and Saturday morning. MVFR clouds are expected in
the mountains Saturday afternoon through Sunday morning with another
weak system tracking through the area. Conditions improve behind
this system for Sunday night through Monday night. The next major
weather system of significance does not arrive until Tuesday or
Wednesday when it appears the next best chance for widespread rain
and possible thunderstorms will occur.

&&

.Fire Weather...
As of 430 AM EDT Friday...

RH values today will drop into the 25 to 30% range across much
of the region, especially east of the Blue Ridge during the
afternoon. On Saturday with loss of the upslope cloud conditions
west, RH values are expected to reach minimum values around 25%
across much of the area. Winds today will also meet criteria,
especially in the west with gusts over 20kts at times. While
rainfall amounts yesterday and this morning have not been that
significant, most areas did see a wetting rain on the order of
1/4 to 1/2 inch. Thus, no Fire Weather Headlines are planned for
today/tonight. On Saturday, 10-hr fuel moistures will likely be
less given 24 hours of drying time and RHs as noted above will
meet criteria. However, winds will be considerably less overall
and average mostly 10 mph or less. The exception would be parts
of southwest VA and the foothills of western NC where afternoon
could see a period of 10-15kt winds with gusts near 20kts. A
Fire Danger Statement may need to be considered for that area
later in coordination with the NCFS/VAFS and neighboring
offices.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RAB
NEAR TERM...RAB
SHORT TERM...DS
LONG TERM...DS
AVIATION...RAB
FIRE WEATHER...RAB
Hazardous weather outlook, Apr 1, 5:07 AM EDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
507 AM EDT Fri Apr 1 2022

NCZ003>006-019-020-VAZ007-009-032>035-043>047-058-059-WVZ042>044-507-
021200-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Tazewell-Smyth-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-
507 AM EDT Fri Apr 1 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong thunderstorms will be possible at times Tuesday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ508-021200-
Western Greenbrier-
507 AM EDT Fri Apr 1 2022

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Today and tonight.

Snow showers will be possible this morning. Snow accumulations of
around an inch will be possible at the higher elevations.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ010>020-022>024-021200-
Ashe-Alleghany NC-Watauga-Bland-Giles-Wythe-Pulaski-Montgomery-
Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-
507 AM EDT Fri Apr 1 2022

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

West to northwest winds will be near Wind Advisory criteria today. A
Wind Advisory may be needed with later forecasts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong thunderstorms will be possible at times Tuesday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RAB

In the hours before

Local storm report, Apr 1, 1:05 AM EDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 AM EDT FRI APR 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     NON-TSTM WND DMG RICHLANDS               37.10N 81.80W
03/30/2022                   TAZEWELL           VA   911 CALL CENTER

            NUMEROUS TREES AND SEVERAL POWER LINES
            ACROSS THE COUNTY WERE DOWNED BY WINDS
            ACROSS TAZEWELL COUNTY ON WEDNESDAY NIGHT
            AND EARLY THURSDAY MORNING BEGINNING AROUND
            10:15 PM. DURING THE PRE-DAWN HOURS ON THE
            31ST, A ROOF WAS BLOWN OFF A MOBILE HOME
            NEAR RICHLANDS.

1200 AM     NON-TSTM WND DMG MARION                  36.84N 81.50W
03/31/2022                   SMYTH              VA   911 CALL CENTER

            SEVERAL TREES WERE BLOWN ACROSS SMYTH COUNTY
            FROM HIGH WINDS. THE FIRST REPORTS OF DAMAGE
            WERE AROUND MIDNIGHT AND CONTINUED DURING
            THE PRE-DAWN HOURS THURSDAY.

0817 AM     NON-TSTM WND DMG PIPERS GAP              36.65N 80.83W
03/31/2022                   CARROLL            VA   BROADCAST MEDIA

            SHINGLES OFF OF ROOF.

0425 PM     HAIL             4 NNW PICKAWAY          37.69N 80.53W
03/31/2022  E0.25 INCH       MONROE             WV   PUBLIC

0435 PM     HAIL             1 SE LEWISBURG          37.79N 80.44W
03/31/2022  E0.50 INCH       GREENBRIER         WV   TRAINED SPOTTER

0442 PM     HAIL             3 ESE LEWISBURG AIRPORT 37.85N 80.35W
03/31/2022  E1.00 INCH       GREENBRIER         WV   911 CALL CENTER

0452 PM     HAIL             2 NNW BOONE             36.23N 81.68W
03/31/2022  E0.25 INCH       WATAUGA            NC   PUBLIC

            REPORTED BY TRAINED SPOTTER.

0515 PM     HAIL             2 NNW BOONE             36.23N 81.68W
03/31/2022  E0.25 INCH       WATAUGA            NC   PUBLIC

            REPORTED BY TRAINED SPOTTER.

0530 PM     HAIL             1 SW CHRISTIANSBURG     37.15N 80.42W
03/31/2022  E0.25 INCH       MONTGOMERY         VA   TRAINED SPOTTER

0536 PM     HAIL             2 WNW CHRISTIANSBURG    37.16N 80.43W
03/31/2022  E0.50 INCH       MONTGOMERY         VA   NWS EMPLOYEE

0548 PM     HAIL             1 SSE RUTHERWOOD        36.22N 81.59W
03/31/2022  E0.25 INCH       WATAUGA            NC   COCORAHS

0642 PM     HAIL             3 S HOLLINS             37.79N 79.92W
03/31/2022  E0.25 INCH       ALLEGHANY          VA   TRAINED SPOTTER

            LARGEST HAIL ESTIMATED 0.38 INCH.

1200 AM     HEAVY RAIN       BARRETT                 36.52N 80.95W
04/01/2022  M2.81 INCH       ALLEGHANY          NC   PUBLIC

            RAINFALL FOR 3/31/22.

&&

THESE ARE SOME OF THE MORE SIGNIFICANT REPORTS OF NON-THUNDERSTORM WIND
AND THUNDERSTORM HAIL REPORTS RECEIVED ON MARCH 31, 2022.

RAB
Special weather statement, Apr 1, 1:33 AM EDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
133 AM EDT Fri Apr 1 2022

VAZ011-013-014-017>020-WVZ044-507-010800-
Giles-Pulaski-Montgomery-Floyd-Craig-Alleghany VA-Bath-Monroe-
Eastern Greenbrier-
Including the cities of Pearisburg, Radford, Pulaski, Blacksburg,
Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Union,
Lewisburg, White Sulphur Springs, and Alderson
133 AM EDT Fri Apr 1 2022

...Strong Gusty Winds Accompanying Light Rain Showers Through the
New River, Roanoke, and Greenbrier Valleys...

An area of light rain showers associated with a secondary Canadian
cold front extended at 130 AM EDT from near Floyd to Blacksburg to
Lewisburg. Strong gust west winds of 20-30 mph with gusts to 40
mph have been noted with this activity. Winds of these speeds and
gusts should only last an hour or so and then decrease back closer
to the 15 to 25 mph with some higher gusts later on this early
morning.

If you plan to be out in these areas during the next hour or so,
please use caution, especially if driving a high profile vehicle.
Ensure that any loose objects are secure and avoid being in
forested areas until the winds diminish.

RAB

Nearby

Wind Advisories in Virginia, 2022Wind Advisories in North Carolina, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.